Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Cheyenne, WY

June 16, 2007Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 16, 2007, 3:28 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 3:28 PM MDT (21:28 UTC)
Expired
Jun 16, 2007, 4:15 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 174 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:53 PM MDTHAIL 1.252 S Crawford, NEMOST HAIL WAS NICKEL SIZED WITH SOME QUARTER SIZED IN DIAMETER.
Jun 16, 3:53 PM MDTHAIL 1.25Fort Robinson, NEHAIL WAS MOSTLY NICKEL SIZED IN DIAMETER WITH SOME UP TO QUARTER SDIZED. THE LARGER HAIL FELL JUST SOUTH OF FORT ROBINSON...NEAR THE WHITE RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 162129
SVRCYS
NEC045-165-162230-
/O.NEW.KCYS.SV.W.0039.070616T2128Z-070616T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
328 PM MDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
  EAST CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 430 PM MDT

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF GLEN...OR ABOUT 34 MILES SOUTHWEST OF CHADRON...AND
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELMONT BY 350 PM MDT...
  CRAWFORD BY 405 PM MDT...
  CHIMNEY BUTTE AND WHITNEY LAKE BY 430 PM MDT...

THIS WARNING REPLACES THE PREVIOUS WARNING IN EFFECT FOR SIOUX 
COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4255 10367 4241 10352 4267 10296 4292 10322

$$

HAHN
2 follow-up statements
000 
WWUS55 KCYS 162158
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT SAT JUN 16 2007

NEC165-162205-
/O.CAN.KCYS.SV.W.0039.000000T0000Z-070616T2230Z/
SIOUX NE-
355 PM MDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SIOUX COUNTY IS CANCELLED...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4269 10346 4238 10339 4267 10296 4292 10322

$$

NEC045-162230-
/O.CON.KCYS.SV.W.0039.000000T0000Z-070616T2230Z/
DAWES NE-
355 PM MDT SAT JUN 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR DAWES COUNTY...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORM WERE 
LOCATED NEAR BELMONT...OR ABOUT 24 MILES SOUTHWEST OF CHADRON AND 
JUST SOUTH OF CRAWFORD...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAWFORD BY 405 PM MDT...
  CHIMNEY BUTTE...WHITNEY AND WHITNEY LAKE BY 430 PM MDT...

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

HAIL UP TO ONE AND ONE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED 
2 MILES SOUTH OF CRAWFORD AND NEAR FORT ROBINSON AT 353 PM WITH 
THESE STORMS. IF YOU ARE IN THE PATH OF THESE STORMS...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4269 10346 4238 10339 4267 10296 4292 10322

$$

MSW
000 
WWUS55 KCYS 162215
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
412 PM MDT SAT JUN 16 2007

NEC045-162222-
/O.CAN.KCYS.SV.W.0039.000000T0000Z-070616T2230Z/
DAWES NE-
412 PM MDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR DAWES COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT HAS BEEN MOVING INTO CENTRAL DAWES COUNTY
HAS WEAKENED CONSIDERABLY SINCE 400 PM AND WILL NO LONGER PRODUCE
SEVERE WEATHER.  HAIL UP TO ONE AND ONE QUARTER INCH IN DIAMETER WAS
REPORTED WITH THE STORM AT 354 PM NEAR CRAWFORD AND FORT ROBINSON. 

AS THE WEAKENED THUNDERSTORM MOVES NORTHEAST AT 15 MPH...A PERIOD OF
MODERATE RAINFALL...SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE OVER
PARTS OF DAWES COUNTY. 

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4269 10346 4238 10339 4267 10296 4292 10322

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:38 AM MDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 10:38 AM MDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1038 AM MDT SAT JUN 16 2007

.UPDATE...
AT 10 AM MDT...SURFACE BOUNDARY EXTENDED FROM NEAR CHUGWATER NORTH
NORTHEAST TO FORT LARAMIE...THEN EAST TO AGATE...AND ALONG THE BOX
BUTTE...DAWES COUNTY LINE. THE NORTHERLY PUSH HAS BEEN REINFORCED
OVER THE PAST FEW HOURS AS A RESULT OF OUTFLOW FROM ONGOING
CONVECTION IN WEST CENTRAL SOUTH DAKOTA. THIS IS NOTED BY LOW
CLOUDS SNEAKING INTO THE CHADRON AREA. INSTABILITY IS INCREASING
BY THE HOURLY...WITH THE 50 DEGREE ISODROSOTHERM INCLUSIVE OF ALL
OF THE NEBRASKA PANHANDLE AS WELL AS THE NORTHERN THIRD OF THE
CWFA. MID LEVEL INSTABILITY WAS EVIDENT BY ACCAS TRAVERSING
THROUGH THE CWFA. HOWEVER...AT THE MOMENT...CIN IN EXCESS OF 100
TO 200 J/KG IS KEEPING A CAP ON ANY CONVECTIVE DEVELOPMENT. IN AN
EARLIER UPDATE...INCREASED COVERAGE TO SCATTERED ALONG AND EAST OF
THE LARAMIE RANGE THIS AFTERNOON. CONVECTIVE TEMPERATURES IN THE
MID 80S ACROSS THE SOUTHERN THIRD OF THE CWFA...AND IN THE UPPER
80S TO LOW 90S ACROSS THE NORTHERN TWO THIRDS. SO
ANTICIPATE...CONVECTIVE INITIATION ACROSS THE CENTRAL AND SOUTHERN
LARAMIE RANGE INITIALLY...MOSTLY LIKELY SHORTLY AFTER NOON...AND
THEN SPREADING INTO NORTHERN PORTIONS OF THE CWFA BY 3 PM MDT.
DEEP LAYERED SHEAR OF 40+ SUGGEST THAT STRONGEST STORMS WILL BE
CONFINED TO PRIMARILY CONVERSE...NIOBRARA...SIOUX....AND DAWES
COUNTIES. HAHN

&&

.PREV DISCUSSION... /ISSUED 350 AM MDT SAT JUN 16 2007/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
SW FLOW WILL BE ALOFT TODAY AS AN UPPER LOW MOVES INTO THE PAC NW.
SOME MID LEVEL MOISTURE WILL BE PRESENT TODAY AND LIS EAST OF THE
LARAMIE RANGE WILL BE AROUND -4.  CAPE VALUES IN THIS AREA WILL BE
IN EXCESS OF 1800 J/KG AND 500 MB WIND SPEEDS WILL BE 30 KTS. WILL
GO WITH ISOLATED THUNDERSTORMS...DEVELOPING OVER THE MOUNTAINS LATE
THIS MORNING AND MOVING EAST.  SOME SEVERE STORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING EAST OF THE LARAMIE RANGE...WITH THE BEST
CHANCES ACROSS THE NORTHERN HALF OF THE PANHANDLE.  SW FLOW WILL
CONTINUE TONIGHT AS THE UPPER LOW MOVES INTO NORTHERN ID PER THE WRF
BY 12Z SUN.  THE GFS IS A LITTLE FASTER AND HAS THE UPPER LOW MOVING
INTO NW MT.  SW FLOW WILL CONT SUN AS THE UPPER LOW MOVES ACROSS NRN
MT/SRN CANADA..  THE TROUGH AXIS EXTDG FM THE UPPER LOW WILL MOVE
INTO WRN WY BY 00Z MON.  THE ASSOCIATED SURFACE COLD FRONT WILL MOVE
INTO THE WESTERN PORTION OF THE CWA BY 18Z SUN...THEN WILL MOVE EAST
OF THE CWA BY 06Z MON.  LIS SUN AFTERNOON WILL BE FROM 0 TO -3  WITH
CAPE VALUES GREATER THAN 1000 J/KG.  BEST DYNAMICS SHOULD BE EAST OF
THE CWA BY MAX HEATING TIME...SO AGREE WITH SPC THAT SEVERE WEATHER
THREAT SUN AFTERNOON WILL BE EAST OF THE CYS CWA.  HIGH TEMPERATURES
WILL BE FROM 10 TO 15 DEGREES ABOVE NORMAL ACROSS THE AREA BOTH
TODAY AND SUNDAY.

LONG TERM...MON THRU FRI...MODELS HAVE COME INTO BETTER AGREEMENT
TONIGHT CONCERNING THE PATTERN FOR THE MIDDLE OF THE WEEK.  FOR MON
IT WILL BE COOLER AND RATHER STABLE...SO HAVE REMOVED MENTION OF ANY
TSTMS.  MODELS NOW AGREE ON A WEAK UPPER TROF THAT MOVES ESE ACROSS
ND TUE NIGHT...WITH PERHAPS SOME LOW LEVEL CONVERGENCE ALONG A WEAK
FRONT ENOUGH TO KICK OFF A FEW TSTMS TUE AFTN/EVENG.  NOT SURE ABOUT
BUYING INTO GFS IDEA OF PCPN WED MRNG IN NEB...BUT STILL LOOKS LIKE
BETTER MSTR WILL MOVE INTO THE AREA FOR WED AFTN THRU FRI EVENG FOR
BETTER CHCS OF LATE DAY TSTMS.  GFS HAS BEEN CONSISTENT ON SHOWING
THE PEAK DAY BEING THU AS FAR AS PCPN COVERAGE...MAINLY DUE TO
DECENT HIGH LEVEL UPPER TROF SHFTG THRU THE UPPER RIDGE.  TEMPS
RECOVER BY TUE MOST AREAS TO NEAR NORMAL.

AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH PERIOD...WITH BRIEF MVFR
CONDITIONS IN AND NEAR THUNDERSTORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...KMD
Hazardous weather outlook, Jun 16, 10:14 AM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1014 AM MDT SAT JUN 16 2007

NEZ019>021-054-055-WYZ061>070-171615-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTHWEST CARBON-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1014 AM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING OVER MUCH OF THE REGION. GUSTY WINDS TO 40 MPH WILL BE THE
MAIN HAZARD WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL AGAIN BE POSSIBLE IN THE REGION ON SUNDAY
AFTERNOON AND EVENING.  A FEW OF THEM COULD BE QUITE STRONG ACROSS
THE EASTERN PART OF THE NEBRASKA PANHANDLE.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS LATER IN THE WEEK FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ059-060-171615-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-
1014 AM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING IN THE
REGION. A FEW STORMS MAY BECOME SEVERE PRODUCING HAIL AND STRONG
WINDS...ESPECIALLY NEAR THE SOUTH DAKOTA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL AGAIN BE POSSIBLE IN THE REGION ON SUNDAY
AFTERNOON AND EVENING.  A FEW OF THEM COULD BE QUITE STRONG ACROSS
THE EASTERN PART OF THE NEBRASKA PANHANDLE.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS LATER IN THE WEEK FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 16, 2:10 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT SAT JUN 16 2007

WYZ061>063-162230-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
INCLUDING THE CITIES OF...RAWLINS...HANNA...MEDICINE BOW...
CENTENNIAL
210 PM MDT SAT JUN 16 2007

...COLLAPSING WEAK SHOWERS AND THUNDERSTORMS PRODUCING BRIEF STRONG
WINDS ANTICIPATED THIS AFTERNOON...

WEAK SHOWERS AND THUNDERSTORMS ACROSS CARBON COUNTY PRODUCING WINDS
TO 40 TO 50 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED THROUGH 6 PM
MDT. IN FACT...THE RAWLINS AIRPORT HAS ALREADY RECEIVED A BRIEF WIND
GUST TO 60 MPH FOR LESS THAN 5 MINUTES. THESE WINDS DEVELOP WHEN
WEAK SHOWERS AND THUNDERSTORMS COLLAPSE PRODUCING DRY OUTFLOW WINDS.
THE LIFE SPAN OF THESE STRONG WINDS WILL BE VERY SHORT LIVED...OF
GENERALLY LESS THAN 5 TO 10 MINUTES. MOTORISTS TRAVELLING ALONG
INTERSTATE 80 THROUGH CARBON COUNTY SHOULD BE PREPARED FOR THE
POTENTIAL OF ABRUPT CROSSWINDS WITH LITTLE OR NO WARNING.
Local storm report, Jun 16, 3:09 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
309 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             AGATE                   42.41N 103.78W
06/16/2007  M0.75 INCH       SIOUX              NE   TRAINED SPOTTER

&&

MWEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:02 PM MDTSevere Thunderstorm WarningCYSSioux28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.